Alert archive / North Carolina / Small Craft Advisories in 2018
Small Craft Advisory 13, NWS Wilmington, NC
NWS Wilmington, NC issued this small craft advisory at Feb 17, 2018, 9:55 AM EST. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Feb 17, 2018, 9:55 AM EST (14:55 UTC)
- Expired
- Feb 17, 2018, 2:00 PM EST
- In force
- 4 hr
- Issued by
- NWS Wilmington, NC
The text
As transmitted.
504 WHUS72 KILM 171455 MWWILM URGENT - MARINE WEATHER MESSAGE National Weather Service WILMINGTON NC 955 AM EST Sat Feb 17 2018 AMZ250-252-171900- /O.NEW.KILM.SC.Y.0013.180217T1455Z-180217T1900Z/ Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- 955 AM EST Sat Feb 17 2018 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 PM EST THIS AFTERNOON... The National Weather Service in Wilmington has issued a Small Craft Advisory, which is in effect until 2 PM EST this afternoon. * Winds...Northeast 15 to 25 kt. * Seas...3 to 6 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 25 to 33 knots and or seas of 6 ft or greater are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$
1 follow-up statement
112 WHUS72 KILM 171855 MWWILM URGENT - MARINE WEATHER MESSAGE National Weather Service WILMINGTON NC 155 PM EST Sat Feb 17 2018 AMZ250-252-172000- /O.EXP.KILM.SC.Y.0013.000000T0000Z-180217T1900Z/ Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- 155 PM EST Sat Feb 17 2018 ...SMALL CRAFT ADVISORY WILL EXPIRE AT 2 PM EST THIS AFTERNOON... $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this small craft advisory went out at Feb 17, 6:41 AM EST, 3 hours 14 minutes earlier.
Area forecast discussion, Feb 17, 6:41 AM EST, 3 hours 14 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 641 AM EST Sat Feb 17 2018 .SYNOPSIS... Cool and damp conditions will exist today as a cold front to the south wavers across the region. High pressure will build down from the northwest tonight giving the front a push southward again, bringing drier and more seasonable weather for Sunday. The front will lift back to the north as a warm front Monday. Bermuda High pressure will bring very warm temperatures for much of next week. A front will approach the area late next week. && .NEAR TERM /THROUGH TONIGHT/... As of 300 AM Saturday...Cold front cleared the local forecast area as it dropped south through SC. Dewpoint temps were on a steady decline down into the mid 40s while temps were holding steadier up around 60 with the cooler air to the north advecting slowly south. Mid to upper ridge to the southeast will maintain a W-SW flow above the surface which will hold the front over SC in a more front parallel flow. This steepening frontal inversion will keep moisture locked in up through around 5k ft through today. Ceilings should lower heading into this afternoon as column moisture lowers down closer to the surface in increasing but weak isentropic lift as SW flow aloft increases and runs over the shallow cooler air mass. This will produce low clouds and drizzle or light rain through this afternoon. Temps should continue to drop through the morning hours reaching around 50 degrees through mid morning with only a slow rise to the mid 50s by this afternoon with clouds, rain and a cooler easterly flow. The wedge of high pressure from the north will weaken later today as shortwave rides east from the Tennessee Valley. The winds will come around to the E and then S by early this evening as wave of low pressure develops to the west along lingering front, which should help break up some of the low stratus but shallow moisture remains and some fog may develop at this time. As the wave of low pressure lifts off to the northeast, and high pressure begins to build down behind it, the cold front will get pushed south and east around daybreak on Sunday which will allow for some drier air to move in. Temps Sat night will drop to within a few degrees of 50 for most places. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... As of 300 AM Saturday...High pressure to our N will shove a cold front to our S before the start of this forecast period. This high will quickly move E and offshore, allowing the front to move back across the area during Mon. Forcing looks weak through the period. Weak isentropic upglide should develop Sun night into Mon. Model depictions of moisture profiles show clouds will be decreasing from N to S during Sun. However, this will be short lived and clouds should begin to build back across the area Sun night. Model soundings show the moisture deepening with near saturation being achieved from near the surface up through about 6 kft. A pronounced near surface inversion will likely hold low clouds over the area through at least Mon morning. These clouds may begin to erode Mon afternoon as the low level inversion erodes with passage of the warm front and a return to a light southerly flow. Some light rain may begin to break out Sun night into Mon morning with perhaps a few showers Mon afternoon and eve. None of the rainfall is expected to be significant and in fact, we are keeping POPs in the slight chance to low chance for measurable rainfall. No winter-like temps through the period. Highs on Sun will be in the lower to mid 60s. Highs on Mon will jump to the lower to mid 70s. The beaches will be coolest each day, near 60 Sun and near 70 on Mon. Lows will be in the upper 40s to lower 50s Sun night and in the upper 50s Mon night. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 300 PM Friday...Bermuda High pressure will bring out of season warmth to the area. Highs Tue and Wed will rise to around 80 away from the beaches along with drier conditions and more sunshine, although cirrus within the subtropical jet may still plague the area. On Thu a shortwave rotating around the ridge will try to suppress the expansive ridge and push a weak cold front into the area. Guidance has backed off on the southern progress of this feature, which seems likely based off the strength of the aforementioned ridge. Still, this feature impinging on the local area will bring more clouds with better shower chances and slightly cooler temperatures. However, this front will wash out quickly by the end of the week bringing drier weather once again for Fri, and temps will remain above climo even during this more unsettled period late in the week. && .AVIATION /12Z SATURDAY THROUGH WEDNESDAY/... As of 12Z...A cold front moved south through all of the terminals earlier, and is becoming stationary. Currently MVFR cigs at KILM with VFR at the remaining terminals. Winds are northeast to east-northeast with some higher gusts coastal terminals. There is high confidence of MVFR lowering to IFR/LIFR today, but confidence in timing is low. The stationary front to the south will move back north as a warm front this afternoon. As it does a steep frontal inversion will lower. Models indicate MVFR cigs becoming likely all terminals this morning, then lowering to IFR and possibly LIFR with some fog this afternoon as the warm frontal boundary nears. As the front moves through, winds will become south and flight conditions will improve. Late in the TAF valid period the front will move back to the south of the terminals, with MVFR/IFR becoming likely. Extended Outlook...MVFR inland terminals/IFR coastal terminals Sun morning becoming VFR. Tempo MVFR/IFR/SHRA cig/vsby Sun night/Mon. Becoming VFR Tue. VFR/SHRA Wed. && .MARINE... NEAR TERM /THROUGH TONIGHT... As of 600 AM Saturday...An ongoing cold surge necessitates a Small Craft Should Exercise Caution headline for AMZ250 this morning where seas will be 4 to 5 ft. Seas across the remainder of the waters will be in the 3 to 4 ft range this morning. Winds will be from the ENE at 15 to 20 kt with some gusts as high as around 25 kt this morning. Winds will become S-SW as a wave of low pressure develops along the front to the west, helping lift the front back north this afternoon and eve. Seas will be 2 to 4 ft this afternoon. As the wave lifts off to the northeast overnight, the front will get pushed south and east through the waters around daybreak on Sun. Winds will veer around once again at this time to the W then NW and around to the N mainly just after this period. Seas will drop to 2 to 3 ft tonight. SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... As of 300 AM Saturday...A cold front will lie S of the waters on Sun and then move N of the area on Mon. N winds will veer to NE Sun morning and then to E Sun night. The direction will continue to veer, becoming SE Mon and then S Mon night. The strongest winds will occur on Sun, up to 15 to 20 kt. Wind speeds will be 10 kt or less overnight Sun and through Mon night. Seas will be 2 to 4 ft Sun, subsiding to 2 to 3 ft overnight Sun and then persisting through Mon night. LONG TERM /TUESDAY THROUGH WEDNESDAY/... As of 300 PM Friday...Bermuda type high pressure setting up offshore through Wednesday. As this develops, winds will slowly veer from south to southwest, but speeds will be only around 10 kt regardless of direction. With light winds and a prolonged period of S/SW winds, seas will be primarily driven by a SE swell but remain low amplitude. Highest seas are forecast Wednesday when wave heights will reach around 3 ft. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && NEAR TERM...RJD/RGZ SHORT TERM...RJD LONG TERM...JDW AVIATION...MRR
Hazardous weather outlook, Feb 17, 6:11 AM EST, 3 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 611 AM EST Sat Feb 17 2018 NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059- 181115- Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick- Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown- Central Horry-Northern Horry- 611 AM EST Sat Feb 17 2018 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-181115- Coastal waters from Surf City to Cape Fear NC out 20 nm- 611 AM EST Sat Feb 17 2018 ...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL NOON EST TODAY... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Should Exercise Caution. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ252-254-256-181115- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 611 AM EST Sat Feb 17 2018 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 27
Nearby
Small Craft Advisories in North Carolina, 2018Every small craft advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.